Mississippi, 2014

Flash Flooding in Mississippi, July 9, 2014

July 9, 2014 · NWS JAN · 4 events in 3 counties and zones

A storm complex that moved through the region overnight created some flooding issues in portions of northeast and southwest Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A storm complex that moved through the region overnight created some flooding issues in portions of northeast and southwest Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 9, 2:59 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 2:59 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
359 AM CDT WED JUL 9 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT... THE FRONTAL BOUNDARY
CURRENTLY LOCATED TO THE NORTH OF THE AREA WILL DROP SOUTH INTO THE
AREA THIS AFTERNOON. MOISTURE WILL CONTINUE TO INCREASE THROUGH THE
DAY WITH PWATS CLIMBING TO NEAR 2.0 INCHES OVER MUCH OF THE AREA BY
THIS AFTERNOON. WITH LITTLE UPPER SUPPORT EXPECT THE FRONT TO STALL
ACROSS THE AREA THIS EVENING AND CONTINUE TO EXTEND ACROSS THE AREA
TONIGHT KEEPING CHANCES FOR SHOWERS AND STORMS THROUGH THE NIGHT INTO
THURSDAY. WITH MARGINAL INSTABILITY AND WEAK SHEAR EXPECT THESE
STORMS TO REMAIN SUB-SEVERE...BUT A STRONG STORM OR TWO LOOK POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

THE GLOBAL MODELS SUGGEST THAT WHATS LEFT OF THE BOUNDARY WILL
CONTINUE TO EXTEND ACROSS THE SOUTH CENTRAL PORTIONS OF THE AREA
THROUGH THURSDAY AND THIS WILL BE THE FOCUS OF MORE SHOWERS AND
THUNDERSTORMS. THE GFS INDICATES THAT DRIER AIR WILL BEGIN TO BUILD
SOUTH INTO THE NORTHERN PORTIONS OF THE AREA BY THURSDAY EVENING
WITH PWATS FALLING BELOW 1.5 INCHES. EXPECT ANY SHOWER AND
THUNDERSTORM ACTIVITY TO DIMINISH QUICKLY BY SUNSET WITH CLEARING
SKIES OVERNIGHT INTO FRIDAY MORNING. RAISED POPS ABOVE MAV GUIDANCE
TODAY CLOSER TO THE ECMWF...STUCK CLOSE FOR THE REMAINDER OF THE
PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY...MODELS AND ENSEMBLES SHOWS
UPPER RIDGING OVER THE REGION FOR FRIDAY INTO THE WEEKEND. THERE
WILL BE ENOUGH INSTABILITY FOR SOME DIURNAL CONVECTION. PWATS WILL
INCREASE FROM 1.6 TO AROUND 2 INCHES BY THE END OF THE WEEKEND AS
MEAN MOISTURE REBUILDS ACROSS THE REGION FROM THE SOUTH.

AS WE MOVE FROM SUNDAY INTO EARLY NEXT WEEK ANOTHER ROUND OF UPPER
JET ENERGY WILL CARVE OUT ANOTHER UPPER TROUGH WITH ITS AXIS JUST
EAST OF THE REGION. THIS WILL SEND ANOTHER FRONTAL BOUNDARY AT OR
NEAR THE NORTHERN PORTION OF THE REGION EARLY NEXT WEEK. ONCE AGAIN
ANY DEEP LAYER SHEAR AND JET ENERGY WILL STAY NORTH OF THE
REGION...WHILE WE WILL HAVE INSTABILITY FOR DAYTIME HEATING AND THE
BOUNDARY TO HELP FOCUS CONVECTION. A SERIES OF IMPULSE WILL CROSS
THE REGION IN NORTHWEST FLOW.  THERE MAY BE A FEW STRONG STORMS IN
THE NORTH.   LOW LEVEL TEMPS AT 850 MB WILL CLIMB BACK TO THE 27-29C
FOR MONDAY INTO TUESDAY WITH DEWPOINTS IN THE LOWER 70S...WHICH MAY
LEAD US BACK TO SOME HEAT STRESS ISSUES.

AS FAR AS TEMPS ARE CONCERN WENT WITH A BLEND OF THE MEX AND GMOS ON
DAILY HIGHS...EXCEPT FOR THE EURO ON THURSDAY WITH THE FRONTAL BOUNDARY
AROUND AND INCREASE IN MOISTURE. FOR LOWS WENT CLOSE TO MEX
GUIDANCE.

AS FAR AS POPS ARE CONCERN WENT CLOSE TO A BLEND OF MEX AND GMOS
GUIDANCE./17/

&&

.AVIATION...ALL SITES WITH THE EXCEPTION OF GTR ARE VFR AND THIS
WILL CONTINUE THROUGH MUCH OF THE MORNING. THUNDERSTORMS ARE CURRENTLY
MOVING ACROSS GTR AND THIS WILL CONTINUE THROUGH 10-11Z. SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS ALL TAF SITES THIS AFTERNOON AND THIS
WILL BRING TEMPO MVFR CONDITIONS AND POSSIBLY BRIEF IFR CONDITIONS.
THE SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE INTO TONIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  70  93  71 /  72  47  40  14
MERIDIAN      91  70  92  69 /  70  57  49  14
VICKSBURG     92  71  93  69 /  64  39  35  14
HATTIESBURG   94  73  94  71 /  58  33  63  20
NATCHEZ       90  71  91  71 /  51  29  44  18
GREENVILLE    91  72  93  71 /  71  29  26  10
GREENWOOD     88  69  93  68 /  76  33  28  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/17
Hazardous weather outlook, Jul 9, 3:01 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT WED JUL 9 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
401 AM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 9, 5:24 AM CST, 1 hour 6 minutes before
MSZ026-028-029-032-091205-
WEBSTER MS-MONTGOMERY MS-GRENADA MS-CHOCTAW MS-
624 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
624 AM CDT WED JUL 9 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED OVER KILMICHAEL AT 621 AM CDT...MOVING EAST AT 20 MPH.
RAINFALL FOR THE PAST HOUR HAS AVERAGE AROUND 2.5 INCHES OVER
MONTGOMERY COUNTY. THOSE ON THE ROADWAYS SHOULD BE ALERT FOR SUDDEN LOST
OF VISIBILITIES DUE TO DOWNPOURS AND PONDING OF WATER ON ROADS.

PEOPLE IN NORTHWESTERN CHOCTAW...EXTREME SOUTHEASTERN GRENADA...
MONTGOMERY AND WESTERN WEBSTER COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3332 8924 3335 8963 3363 8975 3373 8940
      3373 8936
TIME...MOT...LOC 1121Z 257DEG 19KT 3347 8958

MRM
Special weather statement, Jul 9, 6:04 AM CST, 26 minutes before
MSZ029-030-032-033-091255-
WEBSTER MS-OKTIBBEHA MS-CLAY MS-CHOCTAW MS-
704 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 AM CDT WED JUL 9 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF MATHISTON AT 703 AM CDT...MOVING EAST AT
15 MPH. AVERAGE HIGHEST RAINFALL FOR THE PAST HOUR HAS BEEN AROUND
2.5 INCHES IN WEBSTER COUNTY. THOSE ON THE ROADWAYS SHOULD BE ALERT
FOR SUDDEN LOST OF VISIBILITIES DUE TO DOWNPOURS AND PONDING OF
WATER ON ROADS.

PEOPLE IN NORTHERN CHOCTAW...WEST CENTRAL CLAY...NORTHWESTERN
OKTIBBEHA AND EASTERN WEBSTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3344 8899 3343 8936 3372 8935 3373 8928
      3373 8920 3374 8920 3375 8915 3374 8905
      3376 8903 3376 8898
TIME...MOT...LOC 1203Z 264DEG 14KT 3357 8918

MRM

The radar

The Columbus AFB radar (KGWX), 95 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
July 9, 6:30 AM CST to 7:00 AM CST
Where
Webster County, 0.58 mi E of Bellefontaine to 1.2 mi ESE of Bellefontaine
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
33.650, -89.310

A yard flooded in Bellefontaine and a road flooded in Mantee.

Flash Flood, Jefferson

When
July 9, 7:30 AM CST to 1:15 PM CST
Where
Jefferson County, Lorman to 1.33 mi SSE of Lorman
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.820, -91.050

Roads were flooded along State Highway 552 between Alcorn State University and Lorman. Up to four feet of water accumulated in low lying areas along the roads.

Flash Flood, Claiborne

When
July 9, 8:20 AM CST to 1:15 PM CST
Where
Claiborne County, 1.5 mi SSE of Westside to 2.5 mi S of Westside
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.880, -91.140

A couple of buildings were inaccessible due to high water. WPRL radio also reported that a number of roads and streets around Alcorn State University were flooded. Ag building on the ASU campus was surrounded by water and the track and field area was underwater.

Flash Flood, Webster

When
July 9, 8:30 AM CST to 9:00 AM CST
Where
Webster County, 2.15 mi SSW of Mantee to 1.59 mi S of Mantee
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.700, -89.060

McCarter Road in the Dancy community was covered with water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536575, 536556, 536558, 536577.